Start Levothyroxine for hypothyroid, bipolar symptoms onset
Hi, I am not knowledgeable about thyroid disorders, but am hoping to get some information. A good friend of the family (22 yr. old young man) was recently diagnosed with hypothyroidism, so was put on a dose of 50mcg of Levothyroxine. After a week or so, he began exhibiting symptoms of mania, delusional thinking, and paranoia. He saw the doctor who had prescribed the Levothyroxine, and told him how he was feeling. the doctor sent him to the emergency room. That night, he entered a psych hospital and has been there for 6 days.
Doctors say he has had a manic episode, and are leaning towards diagnosing him with bipolar. They're trying a couple anti-psychotic meds and plan to release him in six days.
Perhaps not coincidentally, before and including the time he was taking the Levothyroxine, he had been stressed and sleep-deprived, working 16-hour days shoveling and plowing snow, not eating well, and using a lot of coffee and chewing tobacco to try to stay awake.
What I am wondering is this: Could his manic behavior, never even hinted at previously, be a side-effect of the Levothyroxine in combination with the other factors mentioned above?
I should also mention that, for about a year and up until a year ago, he had been on 200mg of Zoloft, which, from what I understand, can push someone predisposed to bipolar into a manic episode, but he never exhibited any symptoms of mania during that time. He's never had a suicidal low either.
I hope I've explained this clearly. Thanks for any info you can provide!
Excerpt from Drugs Information Online - Levothyroxine 25 micrograms Tablets:
"Adverse effects of thyroid hormones are generally associated with excessive dosage and may not be apparent for several days after levothyroxine administration. Such effects normally resolve upon reduction of dosage or temporary withdrawal of the drug.
Cardiovascular tachycardia, palpitation, cardiac arrhythmias and anginal pain (see 4.4 Special warnings and precautions for use)
Oh my goodness, what a difficult experience! I don't know the answer but wanted to send encouragement your way. I hope if it is coincidental and the mania is not related to meds, that he receives support he needs from his circle of friends and medical community as well, and if it is medicine induced, that medicine can be adjusted to keep this from happening again. Best to all!
Thanks very much, both of you who responded. He is getting out of the hospital tomorrow and then we will have a chance to speak with him and find out about his treatment plan. Interesting to see the excerpt about Levothyroxine possibly inducing mania. One would hope that the first order of treatment would be to look at that possibility and adjust that medication or change to another one (if possible).
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.